Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Springfield, MO

April 6, 2003Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 6, 2003, 5:33 PM CDT for Benton County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 5:33 PM CDT (22:33 UTC)
Expired
Apr 6, 2003, 6:15 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
1244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KSGF 062233
SVRSGF
MOC015-062315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN MISSOURI

* UNTIL 615 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF WHEATLAND...OR 29 MILES
  NORTH OF BOLIVAR...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WARSAW BY 540 PM CDT.

THE TOWNS OF FRISTOE...EDWARDS...HASTAIN...LAKEVIEW HEIGHTS AND ZORA
ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3810 9351 3808 9310 3833 9309 3827 9350

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:14 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 6, 3:14 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN APR 6 2003

MAIN FORECAST CONCERNS ARE THE ONGOING CONVECTIVE EVENT AND THEN
TEMPERATURES THROUGH MIDWEEK.

ELEVATED THUNDERSTORM OVER WEST CENTRAL AND SOUTHWEST MISSOURI
PUTTING OUT THE LARGEST HAIL WE HAD SO FAR...GENERALLY UP TO 1 INCH
IN DIAMETER HAIL OR A BIT LARGER WITH THE STRONGEST STORMS OVER THE
PAST 2-3 HOURS. STORMS MAINTAINED THEIR STRENGTH IN ELEVATED STRONG
WARM AIR ADVECTION NEAR OR JUST ABOVE ABOVE THE 850MB LEVEL WHERE
40KT WINDS INTERSECT THE 850MB FRONT....BUT IN GENERAL THE STORM
HAVE WEAKENED OVER THE PAST HOUR AS THEY HEAD INTO DEEPER COLD AND
MORE STABLE AIR.

SURFACE MOISTURE IS SURGING NORTHWARD IN A NARROW BAND AHEAD OF THE
DRY LINE WITH DEW POINTS INTO THE MID TO UPPER 50S INTO NORTH
CENTRAL OK. THIS IS VERY CLOSE TO THE MESO ETA DEPICTION WHICH
MOVES MID 50S DEW POINTS INTO EXTREME SE KS AND THE SW CORNER OF MO
BY 00Z. A LOT WILL BE DEPENDENT ON CLOUD COVER AS TO HOW MUCH
SURFACE BASED INSTABILITY CAN OCCUR LATE THIS AFTERNOON. NARROW
CUMULUS LINE HAS DEVELOPED IN SOUTH CENTRAL KS. WILL WATCH THIS AREA
FOR REDEVELOPMENT WITHIN THE NEXT FEW HOURS...GIVEN VERTICAL SHEAR
ABOVE THE ELEVATED STABLE LAYER...WOULD NOT BE AT ALL SURPRISED TO
SEE ELEVATED HAILERS ALONG THE DRY LINE/COLD FRONT...BUT SURFACE
BASED STORMS SHOULD REMAIN SOUTH OF THE AREA. ACTIVITY WILL PUSH
EAST OF THE AREA TONIGHT...BUT BELIEVE BKN-OVC CLOUDS WILL HANG ON
IN MOST AREAS FOR A GOOD PART OF THE DAY ON MONDAY.

EXTENDED PERIODS ARE QUIET. UNSEASONABLY COLD NIGHTTIME TEMPERATURES
EXPECTED MON NIGHT THROUGH WED NIGHT. LOWS IN THE MID 20S POSSIBLE
TUE NIGHT/WED MORNING WITH SFC RIDGE NEAR OR JUST WEST OF THE AREA
AND LITTLE CLOUD COVER..AND 1000-500MB THICKNESS VALUES OF 5300M
PROGGED BY THE 00Z GFS. WARMING TREND WILL OCCUR LATE IN THE WEEK
AND NEXT WEEKEND WITH MIDLEVEL HEIGHT RISES. WENT ABOVE GUIDANCE
TEMPERATURES SUNDAY ON PRELIMINARY GRIDDED FORECAST WITH HIGHS IN
THE MID TO UPPER 70S.

STILL PLAYING AROUND WITH SHORT TERM GRIDDED FORECAST. HOPE TO HAVE
IT DONE SHORTLY.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 6, 4:10 PM CDT, 1 hour 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL

  AREAS AFFECTED AND TIMING:

  ACROSS THE ENTIRE AREA THROUGH MIDNIGHT

  DISCUSSION:

LOW PRESSURE OVER OKLAHOMA WILL GRADUALLY SHIFT EAST INTO SOUTHERN
MISSOURI AND NORTHERN ARKANSAS TONIGHT. THUNDERSTORMS HAVE
REDEVELOPED ALONG A FRONT EXTENDING SOUTH AND SOUTHEAST OF THE LOW
PRESSURE CENTER. THESE STORMS WILL MOVE NORTHEAST INTO THE FORECAST
AREA. THE STORMS ARE EXPECTED TO MOVE UP AND OVER COLDER AIR NEAR
THE SURFACE AND BECOME ELEVATED...WITH THE MAIN STORM THREAT BEING
LARGE HAIL. OTHER STORMS WITH HAIL UP TO THE SIZE OF QUARTERS
ALREADY OVER SOUTHWEST MISSOURI WILL MAINTAIN THEIR STRENGTH AS
MOISTURE IS DRAWN NORTHWARD AHEAD OF THE STORM SYSTEM. ALL THE
STORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA IN THE WAKE OF THE
STORM SYSTEM ON MONDAY. LOW TEMPERATURES ARE EXPECTED TO FALL TO
NEAR FREEZING OVER MUCH OF THE REGION EARLY TUESDAY MORNING. LIGHT
WINDS AND CLEAR SKIES UNDERNEATH NEARBY HIGH PRESSURE WILL LIKELY
DROP TEMPERATURES INTO THE 25 TO 28 DEGREE RANGE OVER THE MISSOURI
OZARKS AND SOUTHEAST KANSAS BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THE EVENING HOURS. PLEASE RELAY
REPORTS OF LARGE HAIL TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 6, 2:14 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MACKS CREEK               MO   .75 INCH HAIL
04/06/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 6, 2:27 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    ELKTON                    MO   .88 INCH HAIL
04/06/03   HICKORY
Local storm report, Apr 6, 3:11 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    HERMITAGE                 MO   .88 INCH HAIL
04/06/03   HICKORY
Local storm report, Apr 6, 3:14 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    KNOBBY                    MO   .75 INCH HAIL
04/06/03   BENTON                         REPORTED BY PUBLIC.
Local storm report, Apr 6, 3:19 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    STOVER                    MO   .75 INCH HAIL
04/06/03   MORGAN
Local storm report, Apr 6, 4:19 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    6 E CONWAY                MO   .75 INCH HAIL
04/06/03   LACLEDE                        REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:56 AM CDTSevere Thunderstorm WarningSGFMcDonald34 min
Apr 6, 8:15 AM CDTSevere Thunderstorm WarningSGFStone, Taney45 min
Apr 6, 11:48 AM CDTSevere Thunderstorm WarningSGFOzark42 min
Apr 6, 12:15 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min
Apr 6, 12:18 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright57 min
Apr 6, 12:19 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
Apr 6, 12:36 PM CDTSevere Thunderstorm WarningSGFBarton39 min
Apr 6, 12:49 PM CDTSevere Thunderstorm WarningSGFCedar56 min
Apr 6, 12:57 PM CDTSevere Thunderstorm WarningSGFJasper48 min
Apr 6, 1:14 PM CDTSevere Thunderstorm WarningSGFBarton, Dade46 min
Apr 6, 1:22 PM CDTSevere Thunderstorm WarningSGFPolk38 min
Apr 6, 1:29 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 1:42 PM CDTSevere Thunderstorm WarningSGFCedar48 min
Apr 6, 1:46 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory44 min
Apr 6, 1:55 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Apr 6, 2:02 PM CDTSevere Thunderstorm WarningSGFBenton58 min
Apr 6, 2:11 PM CDTSevere Thunderstorm WarningSGFPolk34 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 2:26 PM CDTSevere Thunderstorm WarningSGFCedar49 min
Apr 6, 2:27 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Apr 6, 3:02 PM CDTSevere Thunderstorm WarningSGFMiller43 min
Apr 6, 4:01 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster44 min
Apr 6, 4:54 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan36 min
Apr 6, 4:56 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory19 min
Apr 6, 5:17 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.